Colorado, 2025

Damaging Wind in Colorado, August 2, 2025

August 2, 2025 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed across eastern Colorado during the late afternoon hours of the 2nd and led to a 61 mph wind gust in Yuma county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across eastern Colorado during the late afternoon hours of the 2nd and led to a 61 mph wind gust in Yuma county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 4:08 PM MST, 54 minutes earlier. Its key messages:

  • Strong to severe storms are forecast again this afternoon and evening favoring locations along and west of a Trenton to Leoti line. Large hail and damaging winds are again the primary threats.
  • Severe storms potential continues Sunday and Monday but appear to be more isolated in nature, but higher potential for supercells.
  • Gradual warm up through Monday, then hot and dry for Tuesday through Friday.
Area forecast discussion, Aug 2, 4:08 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
508 PM MDT Sat Aug 2 2025

.KEY MESSAGES...

- Strong to severe storms are forecast again this afternoon and
  evening favoring locations along and west of a Trenton to
  Leoti line. Large hail and damaging winds are again the
  primary threats.

- Severe storms potential continues Sunday and Monday but appear
  to be more isolated in nature, but higher potential for
  supercells.

- Gradual warm up through Monday, then hot and dry for Tuesday
  through Friday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 130 PM MDT Sat Aug 2 2025

Shortwave rotating around the the periphery of a ridge over the
Four Corners will move from northeast Colorado to southwest
Nebraska tonight. Scattered to numerous thunderstorms will
develop by around 22-00z in far northeast Colorado and then move
into northwest Kansas and southwest Nebraska early this evening.
A narrow axis of moderate instability, up to 3000 j/kg, will be
oriented along the Kansas/Colorado border area along with
30-35 kts of deep layer shear. Initial storms in that area will
have the best chances of becoming severe, including the
potential for a few supercells, capable of producing damaging
winds, large hail and perhaps a tornado or two. Instability will
rapidly drop as the storms move east, but may still maintain
severe levels with no loss of shear. However, as they tend to
merge into clusters will see the main hazard transition to
damaging wind gusts by the time they reach Highway 25. Locally
heavy rainfall may also occur, mainly south of Interstate 70
where there is a weak signal for 1-2" of rain in a 3 hour period
through about 06z. Storms move fairly quickly east and out of
the area by 06z-07z with only slim chances for a lingering
shower or storm overnight.

The upper ridge amplifies into the central Rockies Sunday
afternoon placing the area under northwest flow. Appears to be a
weak embedded wave but overall forcing is rather weak compared
to previous days. The instability axis at peak heating will be
located roughly along a McCook to Garden City line and include
most of northwest Kansas and southwest Nebraska with up to 2500
j/kg of SBCAPE. Deep layer shear from the HREF mean remains
around 30 kts, but there is a slight increase on the western
periphery of the instability axis to around 40 kts late in the
afternoon. Storms are forecast to develop by early to mid
afternoon, but due to the weak forcing anticipate only isolated
to widely scattered coverage. A severe storm or two will be
possible, mainly wind and hail, but should something develop on
the western side of the instability axis in the higher shear
area a brief tornado might be possible. Storms dissipate fairly
early Sunday evening by 03-04z.

Upper ridge axis moves slightly east on Monday and will be over
eastern Colorado. The area remains moderately unstable with
around 40 kts of shear in place. Will not take much from any
embedded wave in the northwest flow for an isolated supercell
to develop in that environment. However, models are mostly dry
at this time so will keep POPs below 20% and reevaluate with
later CAM runs.

Ridge flattens on Tuesday with more of a zonal flow over the
central and northern plains. Main storm track appears to remain
north of the area however so will keep it dry for now.

Temperatures will gradually warm under the strengthening ridge
with mid to upper 80s Sunday and Monday then 90s on Tuesday.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 130 PM MDT Sat Aug 2 2025

Upper ridge remains parked over the Four Corners through the
remainder of the week but gets nudged south next weekend as a
strong trough digs into the northern Rockies. This will
translate to above normal temperatures and slim to none
precipitation chances through Friday. Some models try to push a
cold front through on Saturday but may be over zealous and
weakening the ridge too much. However, that possible scenario
will introduce some precipitation chances and perhaps a modest
break in temperatures. Confidence is low.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 501 PM MDT Sat Aug 2 2025

For KGLD & KMCK... VFR conditions are forecast for most of the
period. The main concerns are the potential for storms within
the first few hours, and potential for low ceilings around 12Z.
With the storms, a line has formed in Eastern Colorado and is
forecast to move east through the area. Confidence was high
enough to include in TAFs, though be aware that the timing in
TAFs might be an hour too fast. The main threat with these
storms will be wind gusts to 50+ kts and lightning as the storms
are already clustering, lowering the hail threat. Still, all
hazards should remain possible, so keep an eye out for warnings.
Once the storms pass, winds should stabilize roughly from the
south around 10 kts. There are some hints of low level moving in
on the back side of the storms and allowing some low ceilings
around 1500ft to develop closer to 12Z. With the mixing caused
by the storms, I'm not too optimistic at this time so I have
left it out for now. Otherwise, there could be some more storms
after 20Z tomorrow, but the current forecast favors isolated
storms which would lower the chances that either terminal would
be hit.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...024
LONG TERM...024
AVIATION...KAK
Hazardous weather outlook, Aug 2, 2:14 PM MST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
314 PM MDT Sat Aug 2 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
314 PM MDT Sat Aug 2 2025 /414 PM CDT Sat Aug 2 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms are again possible from 3pm through 11pm MT
mainly along and west of a line from Trenton to Leoti. Large to very
large hail and damaging winds appear to the primary threats.
Although unlikely a brief tornado can't be ruled out.

A severe thunderstorm watch is in effect for Eastern Colorado until
9pm.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Isolated strong to severe storms are possible again Sunday with
large hail and damaging winds the primary hazards at this time. The
favored time for storm activity looks to be from 2 PM MT to 9 PM MT.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather are appreciated!

In the hours before

Special weather statement, Aug 2, 3:34 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Goodland KS
434 PM MDT Sat Aug 2 2025

COZ091-092-022300-
Kit Carson County CO-Cheyenne County CO-
434 PM MDT Sat Aug 2 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Genoa to 10 miles west of
Boyero. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Cheyenne and western Kit Carson Counties in east central Colorado,
including the following locations... Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
412.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3945 10315 3952 10273 3880 10275 3881 10316
TIME...MOT...LOC 2234Z 263DEG 25KT 3932 10346 3889 10346

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

DeSmet

The radar

The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 2, 5:02 PM MST
Where
Yuma County, 4.69 mi NW of Schramm
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.150, -102.640

Weather link site named Yuma Dairy reported the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280275.